What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 5, 4:46 PM PST, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 5, 4:46 PM PST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Medford OR
546 PM PDT Thu Sep 5 2019
.UPDATE...Updated the Aviation and Marine discussions.
&&
.AVIATION...For the 06/00Z TAFs...Isolated to scattered
thunderstorms will continue from the coastal range eastward through
this evening, some of which will be strong producing gusty and
erratic winds and hail. Thunderstorms are likely to peak in coverage
and intensity through 02Z this evening but activity is likely to
linger until around midnight/07Z. VFR ceilings are expected to be
the predominant condition into this evening, except for MVFR
ceilings and visibility in thunderstorms.
Meanwhile, coastal IFR/LIFR stratus/fog will persist through Friday
with the most extensive coverage and lowest ceiling heights early
Friday morning. -DW
&&
.MARINE...Updated 540 PM PDT Thursday 5 September 2019...Winds
and seas will remain relatively light through Tuesday night. Weak
high pressure will build into the waters Friday into Saturday. A
series of weak to moderately strong fronts will follow late
Saturday through Tuesday with a chance of light rain, The
strongest of these fronts will move onshore Monday. Moderate west
swell will build Sunday into Tuesday, rising from around 4 feet to
a peak around 7 feet. -DW
&&
.PREV DISCUSSION... /Issued 226 PM PDT Thu Sep 5 2019/
DISCUSSION...Thunderstorms will be main concern through early
this evening. Plenty of low level moisture exist from overnight
thunderstorms with several locations west of the Cascades showing
dewpoint temperatures in the upper 50s to 60 degrees. This is pretty
impressive for this time of the year and for this area. The fact
that thunderstorms gave off some latent heat is going to provide a
spring load for a very active day. In other words once that spring
gives way, thunderstorms will begin to fire up.
Were already starting to see the first signs of that. The latest
satellite image shows instability clouds already developing with
storms developing north of Crater Lake and east of the Cascades.
Additionally the radar is starting to light up with thunderstorms
developing in Modoc, Lake and eastern Klamath County.
Thunderstorm coverage will increase over time with scattered to
numerous thunderstorms expected for most of the area. The only
exception will be in northwest Douglas County and most of Siskiyou
County where storms are expected to be isolated.
Frequency of lighting and storm intensity is also expected to
increase. Plenty of dynamics remain ahead of the upper low during
and the models suggest the upper low/trough could become negatively
tilted late this afternoon during the time of max heating.
Upper level winds will also be stronger today, so it's not out of
the question a few storms could be strong to perhaps severe with
locally gusty winds and small hail. Keep in mind that gusty and
erratic winds are possible near the core of thunderstorms.
Of note: There's good agreement among the convective allowing models
(CAM) for thunderstorms to fire up early to mid afternoon, then
increasing in coverage late this afternoon into this evening. of
particular concern is west of the Cascades where the CAM shows what
could be strong storms forming along the Jackson/Josephine County
border and moving north towards Douglas County. Additionally the
latest high res HRRR also shows this with storms developing between
3-4 pm pdt.
The focus for thunderstorms are expected to shift north and east as
the upper trough swings through the area tonight. Still could not
rule out thunderstorms in northern Lake and Klamath County later
tonight, but the bulk of the action will ne north and east of our
area.
Dry weather returns Friday with shortwave ridging building into the
area.
The operational ECMWF and GFS and ensembles remain in fairly good
agreement suggesting a pattern change for the weekend and likely
lasting into at least the middle of next week. General troughiness
will set up over the area bringing cooler weather. There is the
potential for showers each day, but the specifics on location,
timing and frequency varies.
An upper trough approaches from the west to northwest Saturday
afternoon, then splitting with an upper low forming south of our
forecast area Sunday. The pattern is not one typically favorable for
thunderstorms Saturday, but some of the models do hint at marginal
instability from around Crater Lake north, so we'll add a slight
chance of storms there.
Overall were expecting isolated to scattered showers. Saturday, the
best chance for showers are expected to be along and east of the
Cascades. Weak shortwave ridging builds in Sunday, but the models
hint at some precipitation along the coast and north of the Umpqua
Divide. Suspect this may be overdone given the shortwave ridging, so
we'll keep a slight chance mention for now.
Another upper trough arrives Sunday night with troughing remaining
over the area Monday through Wednesday. At the surface will be a
series of weak fronts bringing a slight chance to a chance of
showers mainly north of the Umpqua Divide, coast and northern
Cascades. It will remain cool with temperatures near seasonal norms.
-Petrucelli
FIRE WEATHER...Updated 130 PM PDT Thursday 5 September
2019...A strong upper level shortwave off the coast of Northern
California will gradually shift north-northeast this evening, then
inland north of the area tonight. With this low, expect significant
thunderstorm activity to develop across the area, with the potential
for some strong storms. There remains high confidence of scattered
to numerous thunderstorms developing over inland areas this
afternoon and evening. A red flag warning remains in effect through
late this evening for abundant lightning on dry fuels.
Isolated to scattered storms developed earlier today. This afternoon
and evening, models continue to show high confidence that scattered
thunderstorms will develop across much of southwest Oregon including
fire weather zones 616, 617, 620, 622, 623, 624, 625 and across
northeast California, including zone 285. There is moderate
confidence for a mix of isolated to scattered thunderstorms across
Siskiyou county, including eastern 280, 281 and 284. Of note,
numerous thunderstorms are possible from the Umpqua National Forest
and Southern Oregon Cascades eastward.
Starting off early this afternoon, scattered storms have developed
over areas east of the Cascades. Storms east of the Cascades are
expected to increase in coverage, becoming scattered to numerous
late this afternoon into this evening. From the Cascades west,
thunderstorms are isolated early this afternoon. However, models
continue to indicate that thunderstorm activity will increase
between 2 to 4 pm then continue into the evening. Thunderstorms
activity is then expected to shift northeast and decrease in the
late evening, then diminish around midnight.
Storms will bring abundant lightning on dry fuels with the potential
for significant fire starts. Gusty and erratic winds are expected
near thunderstorms. Additionally, there is a marginal risk for
severe thunderstorms that may bring damaging wind (of 60 mph or
greater) and hail (1 inch or greater). This threat is mainly across
southwest Oregon zones and into northeast portions Siskiyou
County and over Modoc County.
On Friday, expect dry but continued warm weather over the area. An
upper trough will approach from the west and move into the area this
weekend, bringing cooler conditions and a chance for showers,
especially at the coast and into the Umpqua, Southern Oregon
Cascades and northern Klamath County. There is a slight chance for
thunderstorms late Saturday afternoon and evening over the Southern
Oregon Cascades, mainly from Crater Lake northward. Also on
Saturday, expect some breezy to gusty afternoon and evening winds
for areas east of the Cascades and into the Shasta valley.
Another upper trough is possible early next week, bringing continued
mild weather and additional chances for showers. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
ORZ616-617-620>625.
CA...Red Flag Warning until 11 PM PDT this evening for
CAZ280-281-284-285.
Pacific Coastal Waters...None.
NSK/BR-y/DWIn the hours before
Special weather statement, Sep 5, 3:34 PM PST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Medford OR
434 PM PDT Thu Sep 5 2019
ORZ024-060000-
Eastern Curry County and Josephine County OR-
434 PM PDT Thu Sep 5 2019
...SPECIAL WEATHER STATEMENT...
At 433 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehorse Park, or near Grants Pass, moving north at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grants Pass, Wolf Creek Park, Schroeder Park, Griffin Park, I 5
Sexton Summit, Galice, Redwood, Whitehorse Park, Almeda Park, Indian
Mary Park, Hellgate Overlook, Sunny Valley, Merlin,
Harbeck-Fruitdale, Wilderville and Wolf Creek.
This includes the following highways...
Interstate 5 in Oregon between mile markers 60 and 77.
US 199 in Oregon between mile markers 2 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Medford.
&&
LAT...LON 4238 12335 4236 12351 4266 12370 4271 12334
TIME...MOT...LOC 2333Z 167DEG 23KT 4241 12344
MNF
Special weather statement, Sep 5, 4:11 PM PST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Medford OR
511 PM PDT Thu Sep 5 2019
ORZ023-024-026-060045-
Eastern Curry County and Josephine County OR-Jackson County OR-
Central Douglas County OR-
511 PM PDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS...WEST
CENTRAL JACKSON AND NORTHEASTERN JOSEPHINE COUNTIES UNTIL 545 PM
PDT...
At 511 PM PDT, Doppler radar was tracking a strong thunderstorm near
I 5 At Canyon Creek Pass, or 21 miles north of Grants Pass, moving
northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tiller, I 5 At Canyon Creek Pass and Azalea.
This includes Interstate 5 in Oregon between mile markers 84 and 97.
LAT...LON 4264 12312 4271 12334 4306 12321 4295 12287
TIME...MOT...LOC 0011Z 202DEG 23KT 4274 12320
SK
Special weather statement, Sep 5, 4:26 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Medford OR
526 PM PDT Thu Sep 5 2019
ORZ030-031-060115-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
526 PM PDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
615 PM PDT...
At 526 PM PDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek Marsh Campground, or 47 miles south of La Pine, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Silver Creek Marsh Campground, Fort Rock, Silver Lake, Farm Well
Campground And Trailhead, Thompson Reservoir Campground and East Bay
Campground.
This includes Highway 31 in Oregon between mile markers 34 and 57.
LAT...LON 4290 12102 4300 12130 4344 12112 4329 12071
TIME...MOT...LOC 0026Z 202DEG 23KT 4303 12116
SK
Special weather statement, Sep 5, 4:54 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Medford OR
554 PM PDT Thu Sep 5 2019
ORZ030-060130-
Northern and Eastern Klamath County and Western Lake County OR-
554 PM PDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND NORTH CENTRAL
KLAMATH COUNTIES UNTIL 630 PM PDT...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Silver Lake, or 32 miles south of La Pine, moving
northwest at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of western Lake and
north central Klamath Counties.
This includes Highway 31 in Oregon between mile markers 10 and 23.
LAT...LON 4319 12113 4311 12134 4345 12165 4356 12132
TIME...MOT...LOC 0053Z 151DEG 33KT 4323 12130
SK
Special weather statement, Sep 5, 5:07 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Medford OR
607 PM PDT Thu Sep 5 2019
ORZ025-027-060130-
South Central Oregon Cascades OR-Eastern Douglas County Foothills OR-
607 PM PDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS...
NORTHEASTERN JACKSON AND NORTHWESTERN KLAMATH COUNTIES UNTIL 630 PM
PDT...
At 607 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Broken Arrow Campground, or 14 miles northwest of
Crater Lake, moving north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thielsen View Campground, Whitehorse Falls Recreation Site, Toketee
Falls, Boulder Flat Recreation Site, Soda Springs Reservoir and
Clearwater Falls Recreation Site.
This includes the following highways...
Highway 230 in Oregon between mile markers 7 and 22.
Highway 138 in Oregon between mile markers 51 and 72.
LAT...LON 4303 12213 4298 12237 4336 12259 4344 12223
TIME...MOT...LOC 0107Z 163DEG 29KT 4308 12228
SK
Special weather statement, Sep 5, 5:15 PM PST, 1 hour before
Special Weather Statement
National Weather Service Medford OR
615 PM PDT Thu Sep 5 2019
ORZ030-031-060145-
Central and Eastern Lake County-Northern and Eastern Klamath County
and Western Lake County-
615 PM PDT Thu Sep 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE AND NORTH
CENTRAL KLAMATH COUNTIES THROUGH 645 PM PDT...
At 614 PM PDT, a strong thunderstorm was located over Fort Rock, or
33 miles southeast of La Pine, moving northeast at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern Lake
and north central Klamath Counties. This includes Highway 31 in
Oregon between mile markers 15 and 35.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4320 12118 4318 12134 4362 12143 4362 12111
TIME...MOT...LOC 0114Z 239DEG 49KT 4332 12104
STOCKTON